This case takes place in California and involves a patient that was diagnosed with a psychological condition who had a known allergy to a particular class of antipsychotic medication. She presented to the hospital, where the defendant hospitalist gave her a large dose of the medication in question. The patient went into a state of unconsciousness, where she languished for several weeks before finally succumbing. A CT scan done on her brain after death showed that she had suffered a major stroke while unconscious. It is alleged the medication that was administered either caused the stroke or that it hid the symptoms of the stroke due to the patient’s unconscious state.
Question(s) For Expert Witness
- 1. Do you have extensive experience treating patients with lewy body disease?
2. What kind of treatment should be provided to them?
3. Is haldol an appropriate drug?
4. Should this be prescribed to a patient with a known allergy?
5. What steps could have been taken to avoid this type of outcome?
Expert Witness Response E-006727
I am a board certified neurologist and I am actively practicing in a major academic setting. I also am a neuroscientist doing research on brain function and disease. I have treated many patients with this disorder. The treatment is mostly symptomatic to treat the frequent hallucinations and motor symptoms. This drug is rarely appropriate and typically should be avoided most of the time because patients with this disorder also usually have it in their substantia nigra and parkinsonism. If the allergy is a true allergy, then absolutely not. If the patient has had a dystonic reaction to the drug in the past, then also certainly not appropriate. If the patient was agitated then benzodiazepines, atypical anti-psychotics and antidepressants would have made more sense.
Contact this expert witness